Montana, 2008Hail and Damaging Wind in Montana, June 1, 2008
June 1, 2008 · NWS TFX · 7 events in 2 counties and zones
Severe thunderstorms developed from an unstable airmass over Fergus and Cascade counties during the afternoon hours of the 1st. Hail the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed from an unstable airmass over Fergus and Cascade counties during the afternoon hours of the 1st. Hail the size of quarters was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 1, 10:32 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 1, 10:32 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MDT SUN JUN 1 2008
UPDATED AVIATION DISCUSSION
.UPDATE...
FEW CHANGES HAVE BEEN MADE TO THE FORECAST THIS MORNING.
CONVECTIVE SHOWERS PRESENT ACROSS THE FORECAST AREA WILL EVOLVE INTO
THUNDERSTORMS SHORTLY AFTER NOON. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN
DURING THIS AFTERNOON AND EVENING. ZUMPFE
&&
.AVIATION...
SOUTHWEST FLOW ALOFT WILL BECOME INCREASINGLY MOIST AND UNSTABLE
OVER THE REGION TODAY AS AN UPPER LEVEL TROUGH MOVES INLAND OVER THE
PACIFIC NW WITH A LEAD DISTURBANCE ROTATING NE THROUGH WESTERN AND
CENTRAL MT TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE THROUGH THIS AFTERNOON WITH SOME STORMS HAVING THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SHOWERS WILL
CONTINUE INTO TONIGHT AS THE UPPER LEVEL DISTURBANCE FOLLOWS THROUGH
WITH CLEARING OCCURRING LATE TONIGHT THROUGH MONDAY MORNING. VFR
CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS. HOENISCH
&&
.PREV DISCUSSION...
/ISSUED 545 AM MDT SUN JUN 1 2008/
TODAY AND TONIGHT...A WEAK UPPER LEVEL DISTURBANCE IS MOVING
NORTHEAST THROUGH CENTRAL MONTANA THIS PRODUCING...PRODUCING A FEW
THUNDERSTORMS NORTH OF GREAT FALLS. THIS WILL CONTINUE UNTIL 10 AM
OR SO...BEFORE THIS ACTIVITY DIES OUT OR MOVES NORTH OF THE BORDER.
A SMALL AREA OF ISOLATED SHOWERS WILL AFFECT SOUTHWEST MONTANA THIS
MORNING AS WELL. THEN A STRONGER DISTURBANCE WILL MOVE INTO THE
REGION THIS EVENING. EXPECT THUNDERSTORMS TO REDEVELOP BY LATE
AFTERNOON OVER THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA...THEN
MOVE NORTHEAST OUT OVER THE PLAINS. A FEW OF THESE STORMS COULD BE
SEVERE TODAY...THUS WILL MENTION ISOLATED SEVERE IN THE HWO. EXPECT
THUNDERSTORMS OVER THE REGION TONIGHT AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES THROUGH. TEMPERATURES TODAY WILL BE SLIGHTLY
COOLER THAN SATURDAY...BUT STILL SPRING LIKE.
FOR MONDAY AND MONDAY NIGHT...ANOTHER PACIFIC COLD FRONT WILL MOVE
THROUGH THE REGION. EXPECT WESTERLY WINDS AHEAD OF THE FRONT TO WARM
TEMPERATURES TO SLIGHTLY ABOVE NORMAL READINGS. MORE THUNDERSTORMS
ARE THEN EXPECTED DURING THE AFTERNOON AND EVENING HOURS OVER THE
REGION. THEIR WILL BE A SLIGHTLY HIGHER CHANCE FOR THUNDERSTORMS IN
THE BOZEMAN AND WHITE SULPHUR SPRINGS AREA...AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES THROUGH THIS REGION. THE AIRMASS WILL BE COLD
ENOUGH THAT SNOW WILL BE POSSIBLE IN THE MOUNTAINS FOR ELEVATIONS
ABOVE 7500 FEET.
FOR TUESDAY...EXPECT SLIGHTLY COOLER AIR TO MOVE INTO THE REGION
BEHIND THE COLD FRONT...WITH ISOLATED SHOWERS/THUNDERSTORMS
CONTINUING. BRUSDA
TUESDAY NIGHT THROUGH FRIDAY NIGHT...THE PATTERN OF UNSETTLED SPRING
WEATHER WILL CONTINUE THROUGH THE PERIOD. A BROAD UPPER TROF WILL
PERSIST OVER THE AREA BRINGING SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE BELOW
SEASONAL AVERAGES.
SATURDAY AND SUNDAY...LATEST EXTENDED MODELS ARE OUT OF PHASE DURING
THIS PERIOD. A TROUGH IS INDICATED ON MODELS BUT TIMING DIFFERS.
ELECTED TO GO SLIGHTLY BELOW SEASONAL WITH TEMPERATURES AND USE
CLIMO POPS THROUGH THE PERIOD. SAUCIER
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 70 47 70 46 / 50 60 40 40
CTB 69 47 67 42 / 50 60 40 30
HLN 72 48 70 45 / 50 50 40 40
BZN 74 44 67 41 / 40 50 40 60
WEY 65 35 60 34 / 50 50 40 50
DLN 67 43 69 40 / 50 50 50 40
HVR 76 51 73 49 / 40 50 50 30
LWT 70 45 66 42 / 40 60 40 50
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...ZUMPFE
SHORT TERM...BRUSDA
LONG TERM...EMANUEL/SAUCIER
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 1, 4:10 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT SUN JUN 1 2008
MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
510 AM MDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION THROUGHOUT THE DAY TODAY. HOWEVER...THE THUNDERSTORM
ACTIVITY WILL BECOME A BIT MORE WIDESPREAD BY LATE THIS AFTERNOON.
A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. THE BEST TIME FRAME FOR THE STRONGEST
THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM THIS AFTERNOON
UNTIL 10 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REGION ON MONDAY. A
FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Cascade
- When
- June 1, 1:10 PM MST
- Where
- Cascade County, 18 mi S of Great Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.260, -111.300
A severe thunderstorm produced a wind gust to 60 mph at Great Falls 18S.
Hail, Fergus
- When
- June 1, 1:15 PM MST
- Where
- Fergus County, 12 mi S of Grassrange
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.846, -108.780
A severe thunderstorm dropped 1 inch diameter hail at Grass Range 12S.
Hail, Fergus
- When
- June 1, 1:34 PM MST
- Where
- Fergus County, Straw
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.870, -109.770
A severe thunderstorm dropped .75 inch diameter hail at Straw.
Hail, Fergus
- When
- June 1, 1:38 PM MST
- Where
- Fergus County, 12 mi S of Grassrange
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.846, -108.780
A severe thunderstorm dropped .75 inch diameter hail at Grass Range 12S.
Hail, Fergus
- When
- June 1, 2:05 PM MST
- Where
- Fergus County, 4 mi S of Moore
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.922, -109.680
A severe thunderstorm dropped .75 inch diameter hail at Moore 4S.
Hail, Fergus
- When
- June 1, 4:08 PM MST
- Where
- Fergus County, 12 mi S of Grassrange
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.846, -108.780
A severe thunderstorm dropped .75 inch diameter hail at Grass Range 12S.
Hail, Fergus
- When
- June 1, 5:02 PM MST
- Where
- Fergus County, 19 mi SSE of Grassrange
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.766, -108.626
A severe thunderstorm dropped .75 inch diameter hail at Grass Range 19SSE.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103707, 103709, 103711, 103713, 103715, 103716, 103718.